Alert archive / New Mexico / High Wind Warnings in 2025
High Wind Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 14, 2025, 12:41 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at May 14, 2025, 9:00 AM MDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2025, 12:41 AM MDT (06:41 UTC)
- In effect from
- May 14, 2025, 9:00 AM MDT
- Expired
- May 14, 2025, 8:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 1:39 PM MDT | NON-TSTM WND GST 60 | 6 W Whites City, NM | Mesonet station 164 Carlsbad Caverns NP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4131 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996 WWUS74 KMAF 140641 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1241 AM MDT Wed May 14 2025 NMZ027-TXZ270-271-150200- /O.UPG.KMAF.HW.A.0020.250514T1700Z-250515T0200Z/ /O.NEW.KMAF.HW.W.0027.250514T1500Z-250515T0200Z/ /O.NEW.KMAF.DU.Y.0015.250514T1500Z-250515T0200Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 1241 AM MDT Wed May 14 2025 /141 AM CDT Wed May 14 2025/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING... ...BLOWING DUST ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING... * WHAT...For the High Wind Warning, southwest winds 35 to 45 mph with gusts up to 60 mph expected. For the Blowing Dust Advisory, visibility between one mile and three miles with localized areas to one-quarter mile in blowing dust expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to 8 PM MDT /9 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down, use low-beam headlights, and leave plenty of distance between you and other vehicles. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ272-273-150200- /O.NEW.KMAF.DU.Y.0015.250514T1500Z-250515T0200Z/ /O.NEW.KMAF.WI.Y.0021.250514T1500Z-250515T0200Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Hobbs, Tatum, Carlsbad Caverns NP, Eunice, Jal, Lovington, Artesia, Van Horn, and Carlsbad 1241 AM MDT Wed May 14 2025 /141 AM CDT Wed May 14 2025/ ...BLOWING DUST ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING... * WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 55 mph expected. For the Blowing Dust Advisory, visibility between one mile and three miles with localized areas to one-quarter mile in blowing dust expected. * WHERE...Southeast New Mexico plains, Van Horn and Highway 54 Corridor, and Eastern Culberson. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to 8 PM MDT /9 PM CDT/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down, use low-beam headlights, and leave plenty of distance between you and other vehicles. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ059-274-150200- /O.NEW.KMAF.DU.Y.0015.250514T1500Z-250515T0200Z/ Loving-Reeves County Plains- Including the cities of Pecos and Mentone 141 AM CDT Wed May 14 2025 ...BLOWING DUST ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...Visibility between one mile and three miles with localized areas to one-quarter mile in blowing dust expected. * WHERE...Loving County, and Reeves County Plains. * WHEN...From 10 AM this morning to 9 PM CDT this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. A sudden gust of wind could drop visibility to near zero instantly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down, use low-beam headlights, and leave plenty of distance between you and other vehicles. && $$ TXZ082-282-150200- /O.NEW.KMAF.HT.Y.0002.250514T1700Z-250515T0200Z/ Terrell-Lower Brewster County- Including the cities of Sanderson, Dryden, Big Bend National Park, Lajitas, and Castolon 141 AM CDT Wed May 14 2025 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...Temperatures up to 105 to 112 expected. * WHERE...Lower Brewster County and Terrell Counties. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids even if you don't feel thirsty, but avoid alcohol and caffeine. Stay in an air-conditioned room, stay out of the sun, and check up on elderly and vulnerable relatives and neighbors. Look before you lock! Do not leave young children and pets in unattended vehicles for even a moment. Car interiors will very quickly reach lethal temperatures. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ TXZ045-150200- /O.NEW.KMAF.WI.Y.0021.250514T1500Z-250515T0200Z/ Gaines- Including the cities of Seminole 141 AM CDT Wed May 14 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Gaines County. * WHEN...From 10 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ Chehak
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 13, 11:06 PM MDT, 1 hour 35 minutes earlier. Its key messages:
- Updated at 1202 AM CDT Wed May 14 2025
- Well above normal temperatures are expected today through Wednesday with highs reaching the upper 90s and low 100s. These temperatures may be hazardous if precautions aren't taken. Heat Advisories remain in effect for Big Bend and Terrell County through this evening.
- A strong westerly wind is expected this afternoon and again tomorrow afternoon. High winds are expected across the Guadalupe Mountains with advisory-level winds for surrounding areas. Patchy blowing dust may be hazardous to drivers in these same areas as well.
- A Pacific front will briefly cool temperatures on Thursday before more heat returns Friday lasting through early next week.
Area forecast discussion, May 13, 11:06 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1206 AM CDT Wed May 14 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1202 AM CDT Wed May 14 2025
- Well above normal temperatures are expected today through
Wednesday with highs reaching the upper 90s and low 100s. These
temperatures may be hazardous if precautions aren't taken. Heat
Advisories remain in effect for Big Bend and Terrell County
through this evening.
- A strong westerly wind is expected this afternoon and again
tomorrow afternoon. High winds are expected across the
Guadalupe Mountains with advisory-level winds for surrounding
areas. Patchy blowing dust may be hazardous to drivers in these
same areas as well.
- A Pacific front will briefly cool temperatures on Thursday
before more heat returns Friday lasting through early next week.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 235 PM CDT Tue May 13 2025
Upper-level ridging persists through much of the short term period
and a hot day turns into a warm, breezy night. Westerly and
southwesterly winds stay on the breezy to windy side for several
locations through the overnight hours. As such, a High Wind Warning
is in effect over the Guadalupe Mountains and a Wind Advisory over
the adjacent plains in southeastern New Mexico and Eddy and
Culberson counties until early this evening. Winds gradually taper
down a touch before sunrise only to pick back up out of the
southwest during the day as upper-level winds mix downward. The
strongest winds will again be in the Guadalupes and adjacent Plains.
Wind products will be likely over these locations. Wednesday's will
be very similar to Tuesday in terms of temperatures, albeit a few
degrees cooler as upper-level ridging gradually breaks down.
Wednesday morning lows only cool into the mid 60s to low 70s, then
heat up into the 90s to low 100s by the afternoon. A thermal ridge
looks to set up to the east of our region, sending highs in portions
of the Big Bend area near or above 110 degrees.
Wednesday night, upper ridging continues to shift eastward, while a
trough within an omega blocking pattern makes its approach from the
west. Lee troughing produces a surface low that swings a cold front
into the region Thursday morning. Morning lows will depend on the
exact position of the front. At the moment, temperatures across most
of the region look to settle in the 60s, with areas along the Rio
Grande and Pecos River valleys dipping into the lower 70s. No
rainfall is expected within the short term period.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 235 PM CDT Tue May 13 2025
By Thursday, the upper level ridge that will have brought some
spring heat to the region will have moved just to the east of the
area. However, above normal temperatures in the low to mid 90s stick
around for the Permian Basin and down across the Trans Pecos even
after the passage of a weak cold front. Much of Big Bend will see
temperatures reach into the low 100s through the weekend with the
Chisos Basin being the "cool" spot in the 90s. Dry, westerly to
southwesterly flow keeps the warmth in place. Lows will be in the
60s for most for the extended. Southeast New Mexico and across the
higher terrain to the west will see slightly cooler temperatures
overall, but still remaining above normal by a few degrees. Rain
chances stay low(<10%) for the long term.
-Stickney
&&
.AVIATION...
(06Z TAFS)
Issued at 1202 AM CDT Wed May 14 2025
VFR conditions are expected for most terminals through the
forecast period. Westerly winds have weakened this evening. Wind
speeds gradually pick up by morning with the strongest winds
expected across western terminals, where 30kt to 40kt gusts are
possible. Blowing dust is expected to be limited for most. CNM is
the exception where MVFR to potentially IFR visibility may
develop. Elsewhere, visibility should remain VFR other than a
brief period after sunset this evening as winds weaken and dust
settles.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 91 64 95 / 0 0 0 0
Carlsbad 66 89 60 91 / 0 0 0 0
Dryden 71 99 71 100 / 0 0 0 0
Fort Stockton 69 92 68 94 / 0 0 0 0
Guadalupe Pass 63 80 59 82 / 0 0 0 0
Hobbs 63 87 59 88 / 0 0 0 0
Marfa 62 85 58 86 / 0 0 0 0
Midland Intl Airport 69 91 66 94 / 0 0 0 0
Odessa 69 90 66 92 / 0 0 0 0
Wink 67 93 61 94 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from noon CDT /11 AM MDT/ today through this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
NM...High Wind Watch from 11 AM MDT Wednesday through Wednesday
evening for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...95
LONG TERM....93
AVIATION...91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:41 AM MDT | Blowing Dust Advisory | MAF | Eddy, Lea | 19 hr |
| May 14, 12:41 AM MDT | Wind Advisory | MAF | Eddy, Lea | 19 hr |
| May 14, 12:41 AM MDT | Heat Advisory | MAF | Brewster, Terrell | 19 hr |
Nearby
High Wind Warnings in New Mexico, 2025High Wind Warnings in Texas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.